Psych meds and hyponatremia.
0Dec 14, '11 by hherrnER nurse here, just got a pt from psych after a seizure.
PT has remote hx zeizures and is on Zoloft, and was started on Risperdal on admission.
Post sezure labs showed a sodium of 113. Last BMP over a week p
My question: On your unit, would you have been monitoring chemistries on this PT?
0Dec 14, '11 by marshmallowstarNo, probably not.
All docs have the preferences. I've worked with one that did weekly bmp inpatient and then q 6 months out patient but this is unusual. Inpatient they usually get one on admission to make sure nothing else explains the psych issue. Then follow up labs only if clinical symptoms warrant.
0Dec 14, '11 by Meriwhen, ASN, BSN, RN Senior ModeratorSame as prior poster: we would get a BMP upon admission and then monitor PRN.
OP: that must have been a pretty bad seizure for psych to ship a patient to the ER. We were so used to seizures in detox that we'd only ship patients out to the ER if status epilepticus (sp) set in or they hit their head or otherwise injured themselves physically during the seizure. Otherwise it was Valium IM, start them on anti-seizure meds and keep a close eye on them for a few hours.
There could be many causes for the hyponatremia--the psych meds alone may not have done it. It'd be interesting to see what the work-up on this patient shows.